Rip Current, Lake
- When
- July 22, 4:00 PM CST
- Where
- Lake forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
North winds to 25 knots along with waves to 4 feet caused rip currents to develop at the pier of North Beach near Waukegan. A 13 year old boy drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
North winds to 25 knots along with waves to 4 feet caused rip currents to develop at the pier of North Beach near Waukegan. A 13 year old boy drowned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 22, 1:39 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
239 PM CDT TUE JUL 22 2008
.DISCUSSION...
238 PM CDT
MODELS IN FAIR AGREEMENT ABOUT FAIR WX PERIOD NEXT COUPLE OF DAYS.
CAA AROUND UPR TROF OVER ERN CANADA IS CREATING A FEW INSTABILITY
SHOWERS IN WI AND NERN IL. LIKELY TO HAVE A FEW EVENING SPRINKLES
BEFORE BUBBLING SFC HEATING IS CUT OFF THIS EVENING. CU FIELD SHUD
BEGIN DISSIPATING NEAR NIGHTFALL AND GENERALLY GO CLEAR OVERNIGHT
WITH LIGHT NORTH TO NE WINDS.
MUCH DRIER WEDNESDAY WITH DEWPTS FALLING THRU 50S AS CAA CONTINUES
TO INVADE NRN IL/IN FROM WISCONSIN AND MICHIGAN. WITH CONTD NE FLOW
INTO NRN IL AND NW IN...HIGHS CAPPING TO THE MID 70S THERE EVEN WITH
FULL SUNSHINE AND WITH NIGHTTIME LOWS AROUND 60. INLAND TEMPS AWAY
FROM LAKE INFLUENCE COOLING EVEN FURTHER TO THE 50S.
A RATHER CLEAR COOL NIGHT WED NIGHT WILL BE THE LAST RESPITE FROM
THE 80S. HIGH PRESSURE OVER THE REGION WED WILL SLIP OFF TO THE UPR
OHIO VLY THURSDAY AND FUNNEL GULF MSTR UP THE MS VLY. LAKE INFLUENCE
WILL SHUT OFF FROM NRN IL THURSDAY WHILE DEWPTS CREEP BACK THRU THE
60S. A PASSING MID LVL WAVE THURS NIGHT WILL TRIGGER SHOWERS AND
TSTMS AGAIN. THIS THREAT WILL CONTINUE THRU MUCH OF FRIDAY UNTIL A
COLD FRONT DROPS THRU FROM THE UPR MS VLY. WITH THE LLJ MORE
AGRESSIVE SOUTH OF NRN IL AND NW IN...IT WUD APPEAR THAT ANY SEVERE
WX DYNAMICS WUD BE MORE PROMINENT IN CENTRAL IL AND INDIANA DURING
THOSE TWO PERIODS.
A PLEASANT SAT SHUD FOLLOW AS HIGH PRESSURE DIGS INTO THE AREA.
WHILE THE REST OF THE WEEKEND WILL BE ADVERTISED AS DRY...BOTH THE
GFS AND ECMWF ARE TRENDING TOWARD PASSING AN UPR WAVE DOWN THRU THE
CONTD NW UPR FLOW ON SUNDAY. BOTH ARE OUTPUTING A SIGNIFICANT AMOUNT
OF QPF SUN NGT AND EARLY MONDAY ACROSS THE AREA. PRUDENCE GAINED
FROM THE LAST COUPLE OF RUNS FOR THIS WEEKEND WUD SUGGEST HOLDING
OFF A FEW MORE MODEL RUNS BEFORE INTRODUCING PCPN FOR THAT PERIOD.
WILL CONTINUE TO LEAVE LATE MONDAY AND TUESDAY DRY FOR NOW AS WELL.
RLB
&&
.AVIATION...
1800 UTC TAFS...
VFR CONDITIONS SHOULD PREVAIL ACROSS THE NORTHEAST ILLINOIS
TERMINALS THROUGH 18Z/WED ASIDE FROM A FEW MVFR CEILINGS UNTIL 20Z.
UPPER LEVEL SHORT WAVE IMPULSE OVER EAST CENTRAL WI AND NORTHERN
LAKE MI WILL DROP SE AND CLIP NE IL THIS AFTERNOON. THIS FEATURE
INTERACTING WITH SOME LINGERING LOW LEVEL MOISTURE WILL DEVELOP
WIDELY SCATTERED CONVECTION AWAY FROM LAKE MI BETWEEN 20Z AND 02Z.
BROKEN CEILING OF 2.5 TO 4K FT DEVELOPED BY LATE MORNING ACROSS NE
IL AND WILL CONTINUE UNTIL SUNSET AS BASES GRADUALLY ELEVATE
STAYING ABOVE 3K FT AFTER 20Z. ONLY KEPT VCNTY SHOWER AT RFD THIS
AFTERNOON. DIURNALLY ENHANCED CUMULUS CLOUDS WILL DISSIPATE AFTER
SUNSET WITH CLEAR SKIES EXPECTED OVERNIGHT AS SHORT WAVE TROF
SHIFTS EAST OF NE IL. MAY HAVE A FEW CUMULUS CLOUDS ABOVE 3K FT
DEVELOP WED MORNING ESPECIALLY AT GYY CLOSER TO EXITING UPPER
LEVEL TROF. NE WINDS AROUND 10 KTS WITH GUSTS OF 15 TO 17KTS THIS
AFTERNOON TO DIMINISH 4 TO 8 KTS BY SUNSET AND NNE AROUND 9 KTS
WED MORNING. 1024 MB HIGH PRESSURE OVER WESTERN ONTARIO TO SETTLE
SOUTHWARD INTO WI BY 18Z/WED BRINGING FAIR WEATHER TO NE IL WED.
HUETTL
&&
.MARINE...
216 PM CDT
A BROAD RIDGE OF HIGH PRESSURE CENTERED OVER ONTARIO IS EXPECTED
TO DROP SOUTHWARD INTO THE WESTERN GREAT LAKES ON WEDNESDAY AND
SLOWLY DRIFT EASTWARD TOWARD THE ATLANTIC COAST ON THURSDAY AS A
BROAD AREA OF LOW PRESSURE DEVELOPS ACROSS WESTERN CANADA. THIS
LOW WILL SLOWLY TRACK TOWARD THE SOUTHERN EDGE OF THE HUDSON BAY
BY LATE FRIDAY AND SHOULD BRING A COLD FRONT INTO LAKE MICHIGAN BY
EARLY SATURDAY. BEHIND THIS FRONT...ANOTHER RIDGE OF HIGH PRESSURE
WILL SETTLE IN ACROSS THE REGION.
WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND EVENING
ACROSS THE ILLINOIS AND INDIANA NEARSHORE REGIONS AS THE PRESSURE
GRADIENT TIGHTENS UP ACROSS THE REGION. WINDS WILL GENERALLY BE
SUSTAINED AROUND 15 TO 20 KNOTS WITH GUSTS UP TO 25 KNOTS AT
TIMES. WAVES ARE ALSO EXPECTED TO BE ON THE INCREASE TO AROUND 4
FEET...PARTICULARLY IN THE INDIANA ZONES.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR LMZ740-LMZ741-
LMZ742-LMZ743-LMZ744-LMZ745.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 320 PM CDT TUE JUL 22 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 232030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 320 PM CDT TUE JUL 22 2008 /420 PM EDT TUE JUL 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THE INDIANA DUNES NATIONAL LAKESHORE HAS ISSUED A RIP CURRENT ADVISORY FOR THE SOUTH SHORE OF LAKE MICHIGAN FROM GARY INDIANA TO EAST OF MICHIGAN CITY INDIANA UNTIL 10 AM WEDNESDAY. BRISK NORTH WINDS OVER LAKE MICHIGAN WILL MEAN AN INCREASED RISK OF RIP TIDES THIS EVENING...ESPECIALLY ALONG THE INDIANA SHORELINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WITH BRISK NORTH WINDS OVER LAKE MICHIGAN CONTINUING THROUGH WEDNESDAY NIGHT...THERE WILL BE AN INCREASED RISK FOR RIP TIDES ESPECIALLY ALONG THE INDIANA SHORES. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-232030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 320 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NORTH WINDS TO 20 KNOTS TONIGHT WILL CREATE HAZARDOUS WAVES FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-232030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 320 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
442 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM TSTM WND DMG CHEBANSE 41.00N 87.91W
07/21/2008 IROQUOIS IL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0822 AM TSTM WND DMG PAPINEAU 40.97N 87.72W
07/21/2008 IROQUOIS IL EMERGENCY MNGR
TREE IN ROOF OF HOUSE WITH OTHER HOMES ALSO DAMAGED.
0822 AM TSTM WND DMG ST. ANNE 41.02N 87.72W
07/21/2008 KANKAKEE IL EMERGENCY MNGR
LARGE TREE AND POWER LINES BLOCKING IL. RT. 1.
0817 AM TSTM WND DMG BOURBONNAIS 41.16N 87.88W
07/21/2008 KANKAKEE IL EMERGENCY MNGR
BLEECHERS AT OLIVET NAZARINE UNIVERSITY TOSSED AROUND.
0839 AM TSTM WND GST MOMENCE 41.16N 87.66W
07/21/2008 E65 MPH KANKAKEE IL EMERGENCY MNGR
&&
RODRIGUEZThe national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Lake | 2008-07-22 | 13 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125290.